Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 3, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 21, 2013, 3:43 AM PDT for Riverside County, California. It was in force for 2 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2013, 3:43 AM PDT (10:43 UTC)
- Expired
- Jul 21, 2013, 5:45 AM PDT
- In force
- 2 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 93 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 4:00 AM PDT | FLASH FLOOD | 5 N Lake Hemet, CA | INCIDENT METEOROLOGISTS AT THE MOUNTAIN FIRE RELAYED A REPORT FROM FIRE DISPATCH THAT THERE WERE DEBRIS REPORTED NEAR TRAILS END. |
| Jul 21, 4:00 AM PDT | FLASH FLOOD | 6 S Palm Springs, CA | STREAM GAUGE AT PALM CANYON CREEK REPORTED A WATER RISE OF 1.5 FEET IN A NORMALLY DRY CREEK BED AROUND 415 AM PDT. MEASURED PEAK FLOW 211 CFS AT 330 PM PDT. |
| Jul 21, 5:00 AM PDT | FLASH FLOOD | 3 Nnw Lake Hemet, CA | INCIDENT METEOROLOGISTS AT THE MOUNTAIN FIRE RELAYED A REPORT FROM FIRE DISPATCH OF A ROCKSLIDE AND POSSIBLE DEBRIS FLOW ALONG HIGHWAY 74. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 10.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1688 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
263 WGUS56 KSGX 211043 FFWSGX CAC065-211245- /O.NEW.KSGX.FF.W.0003.130721T1043Z-130721T1245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 343 AM PDT SUN JUL 21 2013 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 545 AM PDT * AT 336 AM PDT...RADAR SHOWED SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL MOVING SOUTHWARD INTO THE MOUNTAIN BURN AREA. * THIS WARNING IS FOR THE MOUNTAIN BURN AREA. THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL MOVE SOUTHWARD ACROSS THE BURN AREA THROUGH 430 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. ADDITIONAL RAINFALL AMOUNTS OF ONE INCH OR MORE ARE POSSIBLE IN THE WARNED AREA. PLEASE REPORT FLASH FLOODING OR DAMAGE FROM FLASH FLOODS TO THE NATIONAL WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES. && LAT...LON 3380 11668 3376 11651 3365 11657 3370 11674 $$ 17
1 follow-up statement
575 WGUS76 KSGX 211146 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 446 AM PDT SUN JUL 21 2013 CAC065-211245- /O.CON.KSGX.FF.W.0003.000000T0000Z-130721T1245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RIVERSIDE CA- 446 AM PDT SUN JUL 21 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM PDT FOR CENTRAL RIVERSIDE COUNTY... AT 436 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE HEAVY RAIN PRODUCING FLASH FLOODING OVER THE WARNED AREA. THE WARNING HAS BEEN EXPANDED TO COVER MUCH OF THE EASTERN HALF OF THE RIVERSIDE COUNTY MOUNTAINS AS WELL AS ADJACENT PORTIONS OF THE COACHELLA VALLEY INCLUDING PALM SPRINGS AND RANCHO MIRAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES...ARE EXPECTED WITH THIS STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR PATH. RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3380 11668 3376 11651 3365 11657 3370 11674 $$ 17
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:00 PM PDT, 6 hours 43 minutes earlier.
Area forecast discussion, Jul 20, 9:00 PM PDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 PM PDT SAT JUL 20 2013
.SYNOPSIS...
SUBTROPICAL MOISTURE WILL CONTINUE TO STREAM ACROSS SOUTHERN
CALIFORNIA THROUGH MONDAY...WITH COOLER CONDITIONS PREVAILING AS
WELL AS PERIODS OF SHOWERS AND ISOLATED THUNDERSTORMS. LOCALIZED
FLASH FLOODING MAY BE POSSIBLE. THE THREAT OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVER THE MOUNTAINS AND DESERTS ON
TUESDAY...AS MOISTURE LINGERS OVER THE REGION. HOWEVER...DRIER AND
WARMER WEATHER WILL DEVELOP WEDNESDAY AND THURSDAY.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
SHOWERS AND A FEW THUNDERSTORMS MOVED THROUGH THE REGION TODAY. THE
TOP RAINFALL SPOTS WERE AROUND SAN BERNARDINO AND IN SOUTHEAST SAN
DIEGO COUNTY. RIVERSIDE WAS THE WETTEST SPOT WEST OF THE MOUNTAINS
WITH 0.15 INCH...BUT MOST VALLEYS AND COASTAL AREAS GOT NO
MEASURABLE. IT LOOKS LIKE WE WILL GET A BREAK IN THE ACTION FOR AT
LEAST SOME OF THE NIGHT. LOTS OF THUNDERSTORMS IN ARIZONA WILL
CONTINUE TO SEND THE DEBRIS MOISTURE IN OUR DIRECTION TONIGHT.
PRECIPITABLE WATER VALUES WILL BE VERY HIGH AND COULD EXCEED TWO
INCHES SUNDAY. MODEL GUIDANCE SUGGESTS A WAVE MOVING FROM SOUTHEAST
TO NORTHWEST DURING THE DAY SUNDAY WHICH WOULD PROVIDE A TRIGGER
MECHANISM TO LIFT THIS MOISTURE. THIS WILL BE OUR BEST CHANCE OF
SHOWERS AND TSTORMS SUNDAY LATE MORNING THROUGH LATE AFTERNOON. THE
MOISTURE BEGINS TO LIFT NORTH AND DECREASE MONDAY AND EVEN FURTHER
ON TUESDAY. THAT WILL DECREASE OUR CHANCES OF PRECIP...BUT THERE
STILL IS A CHANCE WEST OF THE MOUNTAINS TO CONTINUE SUNDAY NIGHT AND
MONDAY. THINGS TREND BACK TO NORMAL BY TUESDAY AND WE KEEP ANY
CHANCE IN THE MOUNTAINS AND HIGH DESERT. DAYTIME TEMPS WILL CONTINUE
RATHER LOW AS WE WILL HAVE LOTS OF CLOUDS SUNDAY...BUT THEN BEGIN
TO RISE MONDAY THROUGH WEDNESDAY AS THE CLOUDS GRADUALLY DECREASE.
THE COASTAL CLOUDS SEEM UNAFFECTED...BUT WILL BE PRESENT IN MORE
RANDOM FASHION DURING THE NIGHTS AND MORNINGS THROUGH MONDAY...AND
THEN BECOME MORE REGULAR AFTER THAT. DRY AND WARMER WEATHER FOR AT
LEAST WEDNESDAY AND THURSDAY...BUT MODELS ARE BEGINNING TO HINT AT
ANOTHER MONSOON PUSH NEXT FRIDAY THAT WOULD PRESENT THE NEXT CHANCE
OF PRECIP IN OUR REGION.
&&
.AVIATION...
210330Z...COAST/VALLEYS...STRATUS WITH BASES 1200-1500 FT MSL WILL
CONTINUE TO FILL IN ALONG THE COAST AND MOVE ABOUT 15SM INLAND
OVERNIGHT. STRATUS EXPECTED TO CLEAR INLAND 16-18Z AND ALONG THE
COAST 18-20Z. OTHERWISE...SCT-BKN CLOUDS AOA 8000 FT MSL THROUGH
SUNDAY NIGHT. SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EARLY SUN
MORNING THROUGH SUN NIGHT.
MTNS/DESERTS...SCT-BKN CLOUDS AOA 6000 FT MSL. A CHANCE OF SHOWERS
AND THUNDERSTORMS THROUGH SUNDAY NIGHT...WITH THE BEST CHANCES OVER
THE MTN RIDGES SUN AFTERNOON. BASES WILL BE NEAR 6000-10000 FT WITH
TOPS TO 40000 FT. SMOKE WILL LOCALLY REDUCE VSBY IN AREAS DOWNWIND
OF THE MOUNTAIN FIRE.
&&
.MARINE...
A LONG PERIOD 3-4 FT/16-17 SEC PERIOD SWELL WILL CONTINUE ELEVATED
SURF AND STRONG RIP CURRENTS ALONG SOUTH AND SOUTHWEST FACING
BEACHES THROUGH TOMORROW WITH LOCAL SURF SETS AROUND 7 FEET
POSSIBLE...MAINLY IN ORANGE COUNTY. HIGH TIDES WILL BE ABOVE 7 FEET
EACH EVENING THROUGH MON. THE COMBINATION OF ELEVATED SURF AND HIGH
TIDES MAY PRODUCE MINOR COASTAL FLOODING ALONG VULNERABLE LOW-LYING
AREAS. A BEACH HAZARDS STATEMENT CONTINUES THROUGH SUN EVENING. SURF
AND SWELL WILL DIMINISH EARLY NEXT WEEK.
&&
.FIRE WEATHER...
HUMID AIR WILL CONTINUE ACROSS SOUTHERN CALIFORNIA THROUGH MONDAY.
BETTER RECOVERIES TONIGHT AND AGAIN ON SUNDAY NIGHT. EXPECT PERIODS
OF SHOWERS...WITH WETTING RAINS...AS WELL AS ISOLATED THUNDERSTORMS
THROUGH MONDAY. THERE IS ENOUGH LINGERING MOISTURE ON TUESDAY TO
CONTINUE A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS.
&&
.HYDROLOGY...
FLASH FLOOD GUIDANCE THRESHOLDS FOR THE NEW BURN AREAS ARE 0.3
INCHES OF RAINFALL IN 30 MINUTES...WHICH WILL BE POSSIBLE WILL
HEAVIER SHOWERS OR THUNDERSTORMS THROUGH SUNDAY. THEREFORE...A
FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING FOR THE
BURN SCARS AND AREAS DOWNSTREAM OF THE BURN SCARS ACROSS THE
RIVERSIDE COUNTY MOUNTAINS...THE SAN DIEGO COUNTY MOUNTAINS...AND
THE SAN DIEGO COUNTY DESERTS. A FLASH FLOOD WATCH MAY ALSO BE NEEDED
AGAIN FOR MONDAY. SOME URBAN AND SMALL STREAM FLOODING MAY BE
POSSIBLE ELSEWHERE AS WELL.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR BURN AREAS IN THE
RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS...SAN
DIEGO COUNTY MOUNTAINS.
BEACH HAZARDS STATEMENT THROUGH SUNDAY EVENING FOR THE BEACHES
IN THE ORANGE COUNTY COASTAL AREAS...SAN DIEGO COUNTY
COASTAL AREAS.
PZ...NONE.
&&
PUBLIC/FIRE/HYDROLOGY...MM
AVIATION/MARINE...SSHazardous weather outlook, Jul 20, 4:05 PM PDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 405 PM PDT SAT JUL 20 2013 CAZ055-056-058-060>062-211200- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 405 PM PDT SAT JUL 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ESPECIALLY SUNDAY AND MONDAY AFTERNOONS. ISOLATED FLASH FLOODS ARE POSSIBLE. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ042-043-048-050-057-211200- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS- 405 PM PDT SAT JUL 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT ISOLATED SHOWERS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE ESPECIALLY SUNDAY AND MONDAY AFTERNOONS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MM
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:25 PM PDT | Special Weather Statement | SGX | 65 min | |
| Jul 21, 2:15 AM PDT | Flash Flood Warning | SGX | San Bernardino | 2 hr |
| Jul 21, 5:47 AM PDT | Flash Flood Warning | SGX | Riverside | 58 min |
| Jul 21, 6:03 AM PDT | Flash Flood Warning | SGX | San Diego | 117 min |
| Jul 21, 9:41 AM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Jul 21, 1:04 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Jul 21, 1:24 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Jul 21, 1:32 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Jul 21, 1:40 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Jul 21, 4:17 PM PDT | Flash Flood Warning | SGX | San Diego | 118 min |
| Jul 21, 4:56 PM PDT | Special Weather Statement | SGX | 64 min |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.